The connection between NSAIDs and bleeding is linked to the fact that NSAIDs thin the blood and therefore, promote bleeding. Non-steroidal anti-inflammatory drugs (NSAIDs) are powerful anti-inflammatory medications used in the treatment of arthritis, headache, muscle pain, and fever. These drugs are also effective in relieving menstrual cramps, backaches, and post-surgical pain. People who have stomach ulcers should check with their health care providers before taking NSAIDs, because the risk of bleeding ulcers may be increased.
Another connection between NSAIDs and bleeding stems from numerous studies linking internal bleeding to NSAIDs use. Those who take a daily aspirin to prevent heart attack and stroke may be at risk for developing bleeding stomach ulcers and lower gastrointestinal bleeding. People who take prescription medications known as anticoagulants should not take NSAIDs such as ibuprofen or aspirin unless strictly monitored by their health care professionals. In addition, the connection between NSAIDs and bleeding is so strong, that surgeons order patients to stop taking them at least a week before undergoing surgery to prevent abnormal bleeding during and after the procedure.
Since the connection of NSAIDs and bleeding tendencies is so well established, many people frequently attribute abnormal bleeding to taking aspirin. Although aspirin and other NSAIDs can cause bleeding gums, nosebleeds, and prolonged bleeding from cuts, it should not be assumed that these bleeding episodes are solely the result of taking NSAIDs. Certain medical conditions can cause excessive or abnormal bleeding and need to be ruled out by the health care provider first.
Sometimes, internal bleeding caused by taking NSAIDs does not produce symptoms at first. The bleeding can be gradual and may not appear in the stool or urine. Frequently, symptoms may only be recognized once the patient has lost so much blood that he becomes anemic. Symptoms of anemia include dizziness, lightheadedness, extreme fatigue, and paleness. Abnormal bruising, intolerance to cold, and headache may also be signs of anemia. When these symptoms occur, further medical evaluation such as blood tests or diagnostic x-rays may be recommended to determine the cause of anemia or blood loss.
If stomach ulcers occur as a result of taking NSAIDs, the medications should be discontinued. The health care provider will typically recommend medication to heal the ulcers, such as acid blockers or other medications that can soothe the irritated stomach. Even though NSAIDs can increase the risk of bleeding, they are very effective in treating pain, fever, and inflammation and can be taken for extended periods of time if taken under the supervision of a health care provider.